Mississippi, 2016

Hail in Mississippi, March 30, 2016

March 30, 2016 · NWS LIX · 2 events in 1 county or zone

A mesoscale convective complex moving across southern Mississippi produced a couple of hail reports over extreme southwest Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A mesoscale convective complex moving across southern Mississippi produced a couple of hail reports over extreme southwest Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 30, 3:45 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 30, 3:45 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 PM CDT WED MAR 30 2016

.SHORT TERM...

THE ADVERTISED LARGE AND SLOW MOVING STORM SYSTEM IS STILL
POSITIONED OVER THE WESTERN TO CENTRAL CONUS WITH STRONG UPPER
LEVEL JETS NOTED ARCING ANTI-CYCLONICALLY FROM NORTHERN MEXICO
ACROSS THE NORTH GULF COAST AND OUT OF THE MID MISSISSIPPI VALLEY
REGION ACROSS THE WESTERN GREAT LAKES AND SOUTHEAST CANADA. A
BROAD POSITIVELY TILTED TROUGH WILL PERSIST AS A SIGNIFICANT
SHORTWAVE TROUGH CONTINUES TO EJECT OUT ACROSS THE
NORTHERN/CENTRAL PLAINS THROUGH TONIGHT. THE POSITIVELY TILTED
UPPER TROUGH EXTENDING FROM THE NORTHERN PLAINS/UPPER MISSISSIPPI
VALLEY SOUTHWEST TO EXTREME NORTHWEST MEXICO WILL ONLY SLOWLY
PROGRESS EAST AND SOUTHEAST ON THURSDAY AS ADDITIONAL NORTHERN
STREAM AND SOUTHERN STREAM ENERGY DROPS INTO THE CENTER OF THE
TROUGH AXIS.

STRONGER SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TO TRANSPORT
DEEPER GULF MOISTURE INTO THE REGION WITH PRECIPITABLE WATER
VALUES RISING TO HIGHLY ANAMOLOUS VALUES OF 1.8 TO NEAR 2 INCHES
ACROSS PORTIONS OF THE FORECAST AREA LATE THURSDAY NIGHT INTO
FRIDAY...SETTING THE STAGE FOR HARD TO TIME PERIODS OF SHOWERS
AND THUNDERSTORMS...SOME WITH TORRENTIAL RAINFALL...THROUGH
FRIDAY. WAVES OF CONVECTION WILL INITIALLY BE MORE ISOLATED TO
SCATTERED OVER OUR REGION EARLY TONIGHT...THEN INCREASING OVER
AREAS JUST TO THE WEST AND NORTH WHICH WILL BRUSH SOUTHWEST
MISSISSIPPI AND SOME ADJACENT PARISHES OF SOUTHEAST LOUISIANA.
THESE AREAS ARE LIKELY TO BE THE FIRST UNDER THE GUN FOR BOTH
HEAVY RAINFALL AND SEVERE THUNDERSTORMS TONIGHT INTO THURSDAY
MORNING AS INSTABILITY AND SHEAR INCREASE.

TIMING OF ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY DEPEND
ON FAST MOVING SPEED MAXIMA/ PERTURBATIONS IN THE SOUTHWEST FLOW
IN THE MID/UPPER LEVELS...SO HAVE GENERALLY USED A MODEL BLEND FOR
RAINFALL AMOUNTS AND FOR DEPICTING POSSIBLY MORE ACTIVE PERIODS
WITH SEVERE THUNDERSTORM POTENTIAL AND HEAVY RAINFALL POTENTIAL.
OVERALL...THE BEST FOCUS SHOULD BE IN NORTHERN AREAS TONIGHT
THROUGH EARLY THURSDAY NIGHT...THEN CENTRAL AND SOUTHERN AREAS
LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON.

HAVE ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST
AREA...HOWEVER AREAS NORTH OF I-10/LAKE PONTCHARTRAIN AND WEST OF
I-59 WILL BE UNDER THE WATCH STARTING AT 4 AM THURSDAY THROUGH 7
PM FRIDAY...BUT THE REMAINDER OF THE AREA ARE NOT UNDER THE WATCH
UNTIL 1 AM FRIDAY THROUGH 7 PM FRIDAY. TOTAL AVERAGE RAINFALL
AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS ARE
POSSIBLE...AND SOME AREAS COULD SEE 2 INCHES FALL IN AN HOUR OR SO
OR 3 TO 4 INCHES IN A COUPLE HOURS WHICH WOULD CAUSE SIGNIFICANT
PONDING OF WATER OR FLASH FLOODING. SEVERE THUNDERSTORM POTENTIAL
WILL REMAIN MARGINAL TO SLIGHT UNTIL THE COLD FRONT MOVES THROUGH
FRIDAY.

.LONG TERM...

THE GOOD NEWS IS THE WEEKEND THROUGH ABOUT THE MIDDLE OF NEXT
WEEK IN THE LONGER RANGE MODELS LOOKS DRY AT THIS POINT...AND WITH
VERY WET PATTERN WE WILL HAVE BEEN IN THAT WILL BE MUCH NEEDED.
TEMPERATURES ARE EXPECTED TO TREND MOSTLY BELOW THE SEASONAL
NORMALS OVER THE WEEKEND...THEN NEAR TO SLIGHTLY ABOVE NORMAL
EARLY TO MIDDLE OF NEXT WEEK. 22/TD

&&

.AVIATION...

A MIX OF IFR AND MVFR CEILINGS PERSIST OVER THE ENTIRE AREA. THESE
DECKS WILL ONLY LOWER WITH TIME OVERNIGHT BUT SHOULD BE AROUND LIFR
TO IFR. SCATTERED SHOWERS HAVE DEVELOPED AS WELL WITH ISOLATED
THUNDERSTORMS. THIS WILL LIKELY BE THE CASE THROUGH THE EVENING WITH
MORE SPARSE SHOWER ACTIVITY AFTER MIDNIGHT. CONVECTION COULD BEGIN TO
INCREASE TOMORROW MORNING BEFORE 12Z. SOUTHERLY WINDS WILL ALSO JUMP
UP QUITE A BIT TOMORROW MORNING WITH MOST TERMINALS OBSERVING
SUSTAINED 15 KNOTS WITH 20+ KTS GUSTS. RAINFALL COVERAGE WILL
LIKELY INCREASE THURSDAY AS WELL WITH THE POTENTIAL FOR SOME
SEVERE THUNDERSTORMS.

&&

.MARINE...

SOUTHEAST WINDS OF 15 TO 20 KNOTS AND SEAS UP TO 6 FEET WERE JUST
BELOW SMALL CRAFT ADVISORY CRITERIA...AND A SLIGHT TIGHTENING OF
THE PRESSURE GRADIENT IS LIKELY AHEAD OF THE NEXT COLD FRONT THAT
IS APPROACHING FROM THE PLAINS REGION. SMALL CRAFT ADVISORY
CONDITIONS ARE LIKELY TONIGHT INTO THURSDAY. THE FRONT IS
FORECAST TO MOVE INTO THE COASTAL WATERS THEN STALL TEMPORARILY
LATE THURSDAY NIGHT AND FRIDAY WITH A SHIFT TO AN OFFSHORE
DIRECTION NORTHWEST OF THE FRONT AND CONTINUED MODERATE TO STRONG
SOUTHERLY WINDS SOUTHEAST OF THE FRONT. THUNDERSTORMS ARE EXPECTED
TO BECOME SCATTERED TO NUMEROUS MAINLY WEDNESDAY THROUGH FRIDAY
NIGHT...THEN THE COLD FRONT WILL FINALLY PUSH THROUGH ALL THE
OFFSHORE WATERS BY EARLY SATURDAY MORNING.

AS STRONGER HIGH PRESSURE BUILDS INTO THE AREA AGAIN OVER THE
WEEKEND...ANOTHER ROUND OF STRONGER NORTHERLY WINDS ARE EXPECTED
WITH 15 TO 25 KNOTS ON SATURDAY MORNING AND 15 TO 20 KNOTS
SATURDAY NIGHT. MUCH CALMER CONDITIONS ARE EXPECTED TO RETURN BY
SUNDAY AFTERNOON INTO MONDAY AS HIGH PRESSURE SETTLES OVER THE
CENTRAL GULF COAST REGION. 22/TD

&&

.DECISION SUPPORT...

DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MODERATE RIVER FLOODING.
      MONITORING SEVERE WEATHER AND HEAVY RAIN POTENTIAL TONIGHT
      THROUGH FRIDAY.
      SMALL CRAFT ADVISORY THROUGH THURSDAY.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  78  63  73 /  80  80  70  70
BTR  69  82  66  74 /  80  70  60  80
ASD  69  80  68  75 /  50  70  80 100
MSY  70  82  69  75 /  50  60  80 100
GPT  69  78  70  76 /  40  70  90 100
PQL  68  80  69  76 /  30  60  90 100

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY
     EVENING FOR LAZ056>070.

     FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     LAZ034>037-039-040-046>050-071-072.

GM...SMALL CRAFT ADVISORY UNTIL 5 PM CDT THURSDAY FOR GMZ536-538-550-
     552-555-557-570-572-575-577.

MS...FLASH FLOOD WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY
     EVENING FOR MSZ080>082.

     FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     MSZ068>071-077.

GM...SMALL CRAFT ADVISORY UNTIL 5 PM CDT THURSDAY FOR GMZ538-550-552-
     555-557-570-572-575-577.

&&
Hazardous weather outlook, Mar 30, 3:58 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
458 AM CDT WED MAR 30 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-302200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
458 AM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS NORTH OF
INTERSTATE 12 IN SOUTHEAST LOUISIANA INCLUDING METRO BATON ROUGE AND
ALL OF SOUTHWEST MISSISSIPPI. A MARGINAL RISK OF SEVERE
THUNDERSTORMS EXISTS ALONG THE INTERSTATE 10 CORRIDOR INCLUDING
METRO NEW ORLEANS AND THE MISSISSIPPI GULF COAST. THUNDERSTORMS
ARE MOST LIKELY FROM LATE AFTERNOON THROUGH THE OVERNIGHT HOURS.
THE PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE HAIL AND
STRONG DAMAGING WIND GUSTS. A FEW TORNADOES MAY ALSO
DEVELOP...WITH THE HIGHEST RISK ACROSS SOUTHWEST MISSISSIPPI.

SMALL CRAFT ADVISORIES ARE IN EFFECT BEGINNING THIS AFTERNOON AND
PERSISTING INTO TONIGHT FOR ALL OF THE OPEN GULF WATERS AS WELL AS
THE CHANDELEUR AND BRETON SOUNDS. STRONG SOUTHERLY WINDS OF 20 TO
25 KNOTS AND SEAS OF 4 TO 7 FEET CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT TO ENHANCED RISK OF SEVERE THUNDERSTORMS FOR
AREAS ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR INCLUDING
METRO BATON ROUGE...METRO NEW ORLEANS...AND THE MISSISSIPPI GULF
COAST ON THURSDAY. A MARGINAL RISK OF SEVERE THUNDERSTORMS EXISTS
ACROSS COASTAL SOUTHEAST LOUISIANA. TORNADOES...LARGE HAIL...AND
STRONG DAMAGING WIND GUSTS WILL ALL BE POSSIBLE THREATS FROM ANY
SEVERE THUNDERSTORMS THAT FORM THURSDAY INTO THURSDAY NIGHT.

A MARGINAL TO SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE FOUND
ACROSS MOST OF THE AREA ON FRIDAY AS THE COLD FRONT MOVES
THROUGH. TORNADOES...HAIL...AND STRONG DAMAGING WIND GUSTS WILL
STILL BE A CONCERN WITH ANY SEVERE THUNDERSTORMS THAT FORM ON
FRIDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST THROUGH THURSDAY IN
ADVANCE OF THE APPROACHING COLD FRONT. STRONG ONSHORE FLOW OF 20
TO 25 KNOTS AND ROUGH SEAS OF 4 TO 7 FEET CAN BE EXPECTED.

ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE
FRIDAY NIGHT INTO SATURDAY IN THE WAKE OF THE COLD FRONT. STRONG
NORTHERLY FLOW OF 20 TO 25 KNOTS AND SEAS OF 4 TO 7 FEET ARE
FORECAST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TOMORROW...AND FRIDAY FOR
THE ENTIRE AREA DUE TO THREAT OF SEVERE THUNDERSTORMS.

32

In the hours before

Special weather statement, Mar 30, 2:36 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT WED MAR 30 2016

LAZ034-035-302130-
WEST FELICIANA LA-POINTE COUPEE LA-
336 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEST FELICIANA AND
NORTHWESTERN POINTE COUPEE PARISHES UNTIL 430 PM CDT...

AT 335 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAYOU CURRENT...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BATCHELOR AND LETTSWORTH.

LAT...LON 3087 9180 3098 9180 3099 9178 3100 9178
      3104 9172 3104 9165 3097 9166 3100 9164
      3099 9149 3063 9171 3064 9175 3067 9173
      3071 9173 3078 9176 3081 9181 3084 9180
      3086 9182
TIME...MOT...LOC 2035Z 197DEG 20KT 3074 9179

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wilkinson

When
March 30, 3:50 PM CST
Where
Wilkinson County, 4.63 mi ENE of Pond
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.100, -91.450

Ping pong ball size hail was reported west of Woodville. Tree limbs were also reported blown down.

Hail, Wilkinson

When
March 30, 4:25 PM CST
Where
Wilkinson County, 3.5 mi S of Laneheart
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
31.150, -91.360

Golf ball size hail and a funnel cloud were reported northwest of Woodville by an amateur radio operator.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623184, 623185.